Hail, Boone
- When
- April 13, 4:49 PM CST
- Where
- Boone County, 2.78 mi E of Omaha
- Measured
- 2.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.450, -93.130
Numerous supercell thunderstorms moved across Arkansas from the evening of the 13th into the early morning hours of the 14th. These storms produced multiple weak tornadoes and damaging wind gusts across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Numerous supercell thunderstorms moved across Arkansas from the evening of the 13th into the early morning hours of the 14th. These storms produced multiple weak tornadoes and damaging wind gusts across the state. The tornadoes and damaging wind gusts produced primarily light structural damage, and one of the hardest hit areas was a nursing home near Mountain Home that was heavily damaged by 85 mph straight line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 13, 2:32 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 332 PM CDT Fri Apr 13 2018 .SHORT TERM...Tonight Through Saturday Overall forecast philosophy remains constant during this short period. Conditions for well organized convection are indicated by 18z KLZK sounding. Still a question remains how quickly convection will grow upscale to a more linear mode. Heavy convection is expected to clear southeast sections by 14/14z Text && .LONG TERM...Saturday night through Friday The biggest concern in the long term periods will be near-freezing temperatures Sunday and Monday morning. Closed upper low will follow the surface system departing on Saturday night, with the primary track north of the region. Cloud cover associated with the system will pass through northern Arkansas, with clearing over the remainder of the area. With much colder air moving into the region, temperatures will fall into the 30s in most areas, and we could see readings close to freezing in the northwest and portions of the west by Sunday morning. However, the clouds remaining in the north should preclude a hard freeze. Surface high pressure will move into the region on Sunday, with clouds clearing out. Freezing/near-freezing temperatures will be a little more widespread on Sunday night/Monday morning, with a freeze most likely in the west and north. Some portions of the northwest (particularly the usual sheltered valley areas) could see temperatures in the 20s. The high will shift eastward Monday into Tuesday, with winds coming around to the south, and temperatures warming back into the 70s to around 80 degrees. Around mid-week, a weaker front will move through the region, yielding little more than slight rain chances and a slight increase in cloud cover. There will be slight cooling behind this front. Toward the end of the week, there will be another system approaching the area, bringing another chance for rainfall. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 60 68 38 53 / 100 50 10 10 Camden AR 57 66 38 58 / 100 50 10 0 Harrison AR 47 57 31 47 / 60 10 10 10 Hot Springs AR 54 61 36 55 / 100 30 10 0 Little Rock AR 58 65 38 55 / 100 40 10 0 Monticello AR 62 68 40 56 / 100 60 10 0 Mount Ida AR 50 60 34 54 / 90 20 0 0 Mountain Home AR 52 61 32 48 / 80 20 10 10 Newport AR 61 68 40 53 / 100 50 10 10 Pine Bluff AR 61 66 39 55 / 90 50 10 0 Russellville AR 51 60 36 54 / 90 20 10 10 Searcy AR 59 66 38 55 / 90 50 10 10 Stuttgart AR 61 67 41 55 / 100 60 10 0 && .LZK Watches/Warnings/Advisories... Wind Advisory until 10 PM CDT this evening FOR Arkansas-Desha- Drew-Independence-Jackson-Jefferson-Lincoln-Lonoke-Monroe- Prairie-White-Woodruff. Flash Flood Watch through late tonight FOR Arkansas-Bradley- Desha-Drew-Lincoln-Monroe. && Short Term...99 / Long Term...57
Hazardous Weather Outlook National Weather Service Little Rock AR 639 AM CDT Fri Apr 13 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141145- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 639 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Showers and thunderstorms will affect the state on today and tonight, as a storm system moves through the region. Scattered strong to severe thunderstorms will be possible, with the primary threats of damaging winds and large hail possible. Also, a few tornadoes will be possible, primarily in the afternoon and evening hours today. Additionally, heavy rainfall will be a concern with any stronger storms, with localized flooding and flash flooding possible. Also, winds will be elevated today from the south, and be 10 to 20 mph, some gusts to around 25 to 30 mph. Caution is advised on area bodies of water due to the increased winds. .DAYS TWO THROUGH SEVEN...Saturday Through Thursday The storm system will be pushing through Arkansas on Saturday, and will gradually take the showers and thunderstorms to the east of the state. Localized flooding could be on going with the heavy rain from Friday night. Any remaining storms may contain heavy rain before all moving out of Arkansas Saturday night. Much colder air again will filter in behind the cold front, and spotty locations will see around freezing temperatures Sunday and Monday mornings. Mostly dry Monday and the coming week. .Spotter Information Statement... Spotter activation will be needed this afternoon and evening due to the potential of severe storms. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 59
Special Weather Statement
National Weather Service Little Rock AR
314 PM CDT FRI APR 13 2018
ARZ040-041-132100-
Polk AR-Montgomery AR-
314 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK AND WESTERN
MONTGOMERY COUNTIES UNTIL 400 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shady, or 11 miles north of Umpire, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oden... Shady...
Opal... Little Missouri Falls Recreatio...
Bard Springs Recreation Area... Caney Creek Wilderness...
Albert Pike Recreation Area... Big Fork...
Board Camp... Pine Ridge...
Shady Lake Recreation Area... Fancyhill...
Cherry Hill in Polk County... Roaring Branch Natural Area...
A tornado watch remains in effect until 1000 PM CDT for western and
southwestern Arkansas.
LAT...LON 3452 9416 3469 9406 3468 9393 3466 9392
3467 9388 3471 9387 3471 9382 3472 9382
3472 9378 3473 9378 3473 9375 3474 9374
3435 9376 3435 9412 3442 9416
TIME...MOT...LOC 2014Z 219DEG 36KT 3443 9409
CavanaughThe Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
26 thunderstorm wind, 5 tornado, 4 flash flood, 3 hail. Local standard time, as filed.
Multiple residents were without power and downed trees were blocking roads.
Trees were down near Ozone.
A thunderstorm wind gust of 60 mph was recorded near Ozone.
The tornado developed just northwest of Ozone in northern Johnson county, just south of County Road 5420, knocking down several large pine trees. This tornado continued northeast through rural areas of the Ozark National Forest, continuing to knock down several pine and a few hardwood trees, including a few snapped trunks. This tornado lifted just east of Arkansas Hwy 21 near County Road 5571.
Numerous trees were downed or snapped in the Shady Lake Recreation Area. Trees blocked roads and fell on structures.
Trees and power lines were blown down near the intersection of Mount Pleasant Rd. and Arkansas Hwy 80.
Trees and power lines were down.
A brief tornado was witnessed by Law Enforcement west of Pencil Bluff, or northwest of Oden in western Montgomery County. A cooperative observer also noted several trees down in the area of a shooting range in the Ouachita National Forest property nearby.
Several trees were blown down on Hwy 270.
A 60 mph thunderstorm wind gust was reported.
Reports were received of damage to multiple structures and power lines.
This tornado touched down near the intersection of Arkansas Hwy 101 and County Road 804, with several trees either uprooted or trunks snapped. There was also some minor damage to a church, along with damage to a garage and outbuildings.
Trees were blown down.
Numerous trees were reported down.
Several trees were snapped or uprooted near Timberlake Reservoir, mainly confined to the Haynes Lane area.
Trees were blown down near Oppelo.
Trees were blown down between Morrilton and Plummerville.
Utility poles were blown down. Several businesses sustained heavy damage. A nursing home lost part of its roof and had to be evacuated. The survey team found damage consistent with straight line or microburst winds, with sustained wind speeds estimated at 85-90 mph.
Trees and power lines were blown down, along roofs damaged. A boat dock was destroyed at Lacey's Narrows Marina.
Storm damage occurred at the University of Central Arkansas Campus Carmichael Hall.
Trees and power lines were blown down.
A chicken house was destroyed.
Trees and power lines were blown down along Arkansas Hwy 14.
A brief tornado occurred along Bears Den Lane southeast of El Paso, AR, uprooting or snapping trees and damaging an outbuilding.
A storm spotter estimated winds of 70 mph in Center Hill.
Trees were down along Hwy 25.
Winds around 60 mph were estimated.
A roof was removed from a home in Swifton.
Thunderstorm winds blew over part of an irrigation pivot near Tuckerman.
Trees were down across U.S. Hwy 278 west of Warren.
National Weather Service damage survey concludes tree damage near Sumpter, AR was the result of damaging thunderstorm winds. Damage was concentrated near the intersection of Arkansas Hwy 8, Bradley County Rd 42, and Jimmy Senn Rd. Several trees were uprooted, mostly east of Arkansas Hwy 8, with a couple of trees snapped. A metal outbuilding was damaged at a home across from Sumpter Methodist Church. Some fence damage was noted as well, but no other significant structural damage was observed. Estimated maximum wind speed is 90 mph.
Flash flooding occurred in Pine Bluff.
Flash flooding occurred in De Witt.
Flash flooding damaged roadways.
Arkansas Hwy 189 was closed to due flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751634, 751635, 751638, 751639, 740610, 752586, 751640, 751642, 740620, 751644, 751645, 751646, 740611, 751647, 751648, 740614, 751636, 751649, 751652, 751657, 752567, 752571, 751637, 752572, 752573, 752574, 740617, 752575, 752576, 752577, 752578, 740606, 752579, 752580, 752582, 752583, 752584, 752585.